Tornadoes · United States · Kansas · 2017
EF0 tornado, Kingman Muni Arpt, Kansas, May 19, 2017
This EF0 tornado ran 0.3 miles across Kingman County on May 19, 2017, touching down at 5:10 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 19, 2017
- Touchdown
- 5:10 PM CDT (22:10 UTC)
- Lifted
- 5:12 PM CDT (22:12 UTC)
- On the ground
- 2 minutes
- Path length
- 0.3 miles (0.5 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Kingman County
- Touchdown point
- 37.680, -98.110
- Lift-off point
- 37.684, -98.106
- Record number
- 1705191610-01
The damage survey
3 damage points were recorded along this path by NWS ICT, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.
- Touchdown in open country.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
More tornadic storms moved across central Kansas dropping several weak tornadoes and one EF1 that caused damage to a shed and trees.
Tornado moved over open country.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
55 minutes of warning. NWS ICT issued a tornado warning for this county at 21:15 UTC, 55 minutes before the tornado touched down, in force until 22:15 UTC.
The county was under a tornado watch, issued at 21:47 UTC and running to 01:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:15 UTC | 22:15 UTC | Tornado Warning | ICT |
| 21:47 UTC | 01:15 UTC | Tornado Watch | ICT |
| 22:04 UTC | 22:44 UTC | Tornado Warning | ICT |
| 22:07 UTC | 22:49 UTC | Tornado Warning | ICT |
| 22:27 UTC | 22:58 UTC | Tornado Warning | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 19, 1:45 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, May 19, 1:45 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Wichita KS 145 PM CDT Fri May 19 2017 .SHORT TERM...(This evening through Monday night) Issued at 145 PM CDT Fri May 19 2017 Water vapor imagery shows deep upper low spinning over southern CO/northeast NM. At the surface, stationary front extends from near KMCI to southwest of KICT. Initial round of warm advection storms quickly lifted across the area this morning but it appears it did little to push the front south, with southeast winds still in place across western OK and southern KS. Meanwhile, persistent line of convection remains over eastern OK in an area of strong 850mb moisture transport and theta-e advection. Current thinking is that another round of storms will develop later this afternoon along the surface front over western OK and lift into south central and especially southeast KS. This activity will likely persist into the early evening hours. Should also see additional development southeast of the KS Turnpike this evening as 850-700mb moisture transport once again ramps up. We are also seeing additional convection over western KS, closer to the upper low where mid level lapse rates are maximized with this activity possibly affecting central/south central KS later this afternoon into the early evening hours. While instability doesn't look as high as we had yesterday at this time, there should still be enough early this evening for some severe storms, plus deep layer shear in the 40-55kt range won't hurt. PW's in the 1.75 to 2 inch range southeast of the KS turnpike will also allow for high rainfall rates which may lead to some flooding tonight. Current plan is to keep entire flood watch going and will likely cancel the western flank once the activity over west-central KS lifts out early this evening. By 12z Sat, the upper low will be lifting over southwest Nebraska with the cold front extending through the Ozark region into the Arklatex area. May see some lingering precip over far SE KS Sat morning, but by the early afternoon hours the forecast area will be precip free. Shortwave will continue to lift northeast and will be over the northern Mississippi Valley by Sun afternoon. Should continue with dry and cool conditions Sun as weak surface high pressure pushes east. Confidence is high that we'll see below normal temps for both Sat and Sun with Sat in the 60s with low to mid 70s expected for Sun. .LONG TERM...(Tuesday through Friday) Issued at 145 PM CDT Fri May 19 2017 There is decent model agreement between the GFS and ECMWF in tracking some shortwave energy out of the central Great Basin and across KS late Sun night into Mon. This will bring us our next chance for precip, but with limited moisture not expecting any severe storms or heavy rain. There is a slight chance for some light showers Tue, in the wrap around region of an upper low off to our east, but confidence is low in this panning out. Will finally get into a warming trend for Thu and especially Fri as the upper flow becomes more zonal. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 627 AM CDT Fri May 19 2017 Widespread LIFR/IFR was observed with low cigs and visibilities in the wake of a cold front bisecting the area this morning. Conditions are expected to prevail through much if not all of the day north of the front, while ceilings may lift some along and south of the front before showers and storms become more numerous by 16-18z or so. LIFR/IFR may return tonight as precipitation begins to diminish from west to east. Breezy northeast winds shift to the northwest as drier air filters across the area late tonight. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 50 64 46 / 60 70 10 0 Hutchinson 67 48 63 44 / 60 70 10 0 Newton 70 49 62 44 / 60 70 10 0 ElDorado 73 51 64 45 / 70 70 10 0 Winfield-KWLD 76 53 66 46 / 60 70 10 0 Russell 57 43 60 41 / 70 70 20 0 Great Bend 58 44 61 42 / 60 60 10 0 Salina 63 45 61 43 / 70 70 20 0 McPherson 65 48 62 43 / 70 70 10 0 Coffeyville 75 59 69 47 / 70 80 20 0 Chanute 74 57 68 46 / 70 80 20 0 Iola 73 57 67 46 / 80 80 20 0 Parsons-KPPF 74 58 69 47 / 70 80 20 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ032-033- 047>053-067>072-082-083-091>096-098>100. && SHORT TERM...RBL LONG TERM...RBL AVIATION...MWM
Hazardous weather outlook, May 19, 5:00 PM CDT, 10 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 500 PM CDT Fri May 19 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 500 PM CDT Fri May 19 2017 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Tonight Strong to severe thunderstorms are likely this evening, especially across all of South-Central Kansas as well as Greenwood, Elk and Chautauqua Counties of Southeast Kansas where a few tornadoes are likely. Hail up to half dollar-sized and damaging 60 to 70 mph winds are also possible. Thunderstorms with pockets of heavy rainfall rates are also expected throughout the evening areawide which may cause flooding, including rises on area rivers and streams. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Minor flooding on some area rivers and streams is expected to continue through part of the weekend. Please refer to the Flood Warnings and River Flood statements for details. There is a chance for thunderstorms Sunday night through early next week across much of the area. The risk for organized strong or severe storms appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 19, 11:50 AM CDT, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
1150 AM CDT FRI MAY 19 2017
KSZ051-052-067>069-191730-
Reno KS-Butler KS-McPherson KS-Harvey KS-Marion KS-
1150 AM CDT FRI MAY 19 2017
* Until 1230 PM CDT
* At 1149 AM CDT...National Weather Service Doppler radar was
tracking strong thunderstorms with heavy rainfall along a line
extending from 5 miles southwest of Burrton to near Halstead to
near Kechi...and moving north at 50 mph.
* Locations impacted include...
Hutchinson, Newton, Mcpherson, Hesston, Hillsboro, Marion, North
Newton, Moundridge, Inman, Buhler, Peabody, Burrton, Galva, Canton,
Florence, Goessel, Walton, Elbing, Lehigh and Durham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3854 9789 3859 9734 3845 9685 3793 9692
3802 9729 3799 9785
TIME...MOT...LOC 1649Z 190DEG 42KT 3799 9777 3797 9750 3783 9721
JAKUBSpecial weather statement, May 19, 12:01 PM CDT, 5 hours 9 minutes before
Special Weather Statement National Weather Service Wichita KS 1201 PM CDT FRI MAY 19 2017 KSZ069-191745- Butler KS- 1201 PM CDT FRI MAY 19 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Eastern Butler County in south central Kansas... * Until 1245 PM CDT * At 1200 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Atlanta, or 13 miles south of Leon...moving north at 40 mph. hail up to the size of dimes and heavy rainfalls will be possible with this storm. * Locations impacted include... El Dorado, Leon, Latham, Rosalia, El Dorado Airport, Beaumont, El Dorado Lake and El Dorado State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... The storms are not expected to become severe. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3797 9684 3795 9652 3748 9652 3748 9689 TIME...MOT...LOC 1701Z 189DEG 36KT 3750 9673 JAKUB
Local storm report, May 19, 4:27 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
427 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TORNADO 7 N NASHVILLE 37.54N 98.42W
05/19/2017 KINGMAN KS EMERGENCY MNGR
&&
ADKLocal storm report, May 19, 5:01 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
501 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 2 NW LANGDON 37.87N 98.35W
05/19/2017 E60 MPH RENO KS EMERGENCY MNGR
&&
ADKLocal storm report, May 19, 5:02 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
502 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 2 NW LANGDON 37.87N 98.35W
05/19/2017 E0.88 INCH RENO KS EMERGENCY MNGR
&&
ADKLocal storm report, May 19, 5:09 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
509 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM FUNNEL CLOUD 2 SW ARLINGTON 37.88N 98.20W
05/19/2017 RENO KS STORM CHASER
&&
BDKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
10.2 hours before the tornado, 158 km from the path. May 19, 2017.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -19 J/kg
- Surface CAPE
- 839 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.2
- 0-3 km lapse rate
- 6.0 K/km
Dodge City, (KDDC), 00:00Z
1.8 hours after it, 158 km from the path. May 20, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -90423 J/kg
- Surface CAPE
- 36 J/kg
- Mixed-layer LCL
- 829 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -129 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
The radar
The Wichita radar (KICT), 59 km away, was scanning. The volume nearest the touchdown began at 22:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:01 UTC | TORNADO | 4 N Medicine Lodge | Barber, KS | |
| 21:10 UTC | TORNADO | 4 Ne Sawyer | Pratt, KS | TORNADO ON GROUND SE 60TH & 80TH AT 4:10PM. |
| 21:10 UTC | TORNADO | 4 Ne Sawyer | Pratt, KS | TORNADO ON GROUND SE 60TH & 80TH AT 4:10PM. THIS IS A CORRECTION FROM THE PREVIOUS LSR SENT THAT PUT THE TORNADO NW OF COATS. |
| 21:19 UTC | TORNADO | 3 E Isabel | Barber, KS | TORNADO ON GROUND ~3 MILES E. OF ISABEL. |
| 21:22 UTC | TORNADO | 7 N Nashville | Kingman, KS | |
| 21:50 UTC | TSTM WND GST 60 | 2 Nw Langdon | Reno, KS | |
| 21:50 UTC | HAIL 0.88 | 2 Nw Langdon | Reno, KS | |
| 21:53 UTC | TORNADO | 2 N Zenda | Kingman, KS | RECEIVED NUMEROUS IMAGES OF WEAK TORNADO DAMAGE TO FARM OUTBUILDINGS AROUND 2 MILES NORTH OF ZENDA. |
| 22:05 UTC | FUNNEL CLOUD | 2 Sw Arlington | Reno, KS | |
| 22:10 UTC | TORNADO | 2 N Kingman | Kingman, KS | SPOTTER REPORTED IT ON THE GROUND, MOVING NORTHEAST. |
| 22:26 UTC | FUNNEL CLOUD | Partridge | Reno, KS | |
| 22:31 UTC | FUNNEL CLOUD | 1 Se South Hutchinson | Reno, KS | |
| 22:32 UTC | TORNADO | 5 Ese Pretty Prairie | Reno, KS | CONE TORNADO ON THE GROUND. |
| 22:35 UTC | TSTM WND DMG | Hutchinson | Reno, KS | DELAYED REPORT. NINE-INCH DIAMETER TREE LIMB DOWN WEST SIDE OF HUTCHINSON. |
| 22:37 UTC | TORNADO | 2 Wsw Cheney Lake | Reno, KS | BRIEF TOUCHDOWN. TORNADO HAS SINCE LIFTED. SPOTTER WAS AT 77TH AND WORTHINGTON ROAD LOOKING WSW. |
| 23:02 UTC | TSTM WND GST 65 | Ne Buhler | Reno, KS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 19, 2017
43 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 19 | 1:04 AM CDT | EF0 | Barry, MO | 0.1 | 100 | $50,000 | ||
| May 19 | 1:28 AM CDT | EF0 | Taney, MO | 0.3 | 75 | 1 | $10,000 | |
| May 19 | 1:30 AM CDT | EF1 | Taney, MO | 8.7 | 200 | |||
| May 19 | 1:54 AM CDT | EF0 | Greene, MO | 2.5 | 200 | $100,000 | ||
| May 19 | 2:00 AM CDT | EF0 | Christian, MO | 3.0 | 500 | $100,000 | ||
| May 19 | 2:15 AM CDT | EF1 | Webster, MO | 2.0 | 300 | $10,000 | ||
| May 19 | 3:00 AM CDT | EF0 | Wright, MO | 0.3 | 50 | $5,000 | ||
| May 19 | 3:12 AM CDT | EF0 | Oregon, MO | 0.8 | 300 | $50,000 | ||
| May 19 | 4:15 AM CDT | EF1 | Callaway, MO | 1.6 | 50 | |||
| May 19 | 4:23 AM CDT | EF0 | Montgomery, MO | 4.0 | 75 | |||
| May 19 | 2:55 PM CDT | EF1 | McDonald, MO | 2.0 | 10 | $50,000 | ||
| May 19 | 3:10 PM CDT | EF0 | Newton, MO | 4.1 | 300 | $50,000 | ||
| May 19 | 4:22 PM EDT | EF1 | Crawford, IN | 0.2 | 50 | $250,000 | ||
| May 19 | 3:23 PM CDT | Unrated | Runnels, TX | 0.0 | 30 | |||
| May 19 | 3:37 PM CDT | EF0 | Barber, KS | 0.4 | 50 | |||
| May 19 | 3:42 PM CDT | EF1 | Lawrence, MO | 4.2 | 300 | $50,000 | ||
| May 19 | 3:53 PM CDT | EF0 | Barber, KS | 3.0 | 150 | |||
| May 19 | 3:57 PM CDT | EF0 | Lawrence, MO | 1.0 | 100 | $5,000 | ||
| May 19 | 4:05 PM CDT | EF0 | Dade, MO | 0.9 | 100 | |||
| May 19 | 4:11 PM CDT | EF0 | Pratt, KS | 2.2 | 50 | |||
| May 19 | 4:12 PM CDT | EF0 | Dade, MO | 0.5 | 75 | |||
| May 19 | 4:14 PM CDT | EF0 | Pratt, KS | 4.5 | 75 | |||
| May 19 | 4:19 PM CDT | EF0 | Polk, MO | 0.6 | 100 | $5,000 | ||
| May 19 | 4:22 PM CDT | EF0 | Kingman, KS | 0.2 | 50 | |||
| May 19 | 4:53 PM CDT | EF0 | Kingman, KS | 0.3 | 50 | |||
| May 19 | 5:32 PM CDT | EF0 | Reno, KS | 0.7 | 50 | |||
| May 19 | 5:37 PM CDT | EF0 | Reno, KS | 0.6 | 50 | |||
| May 19 | 6:00 PM CDT | Unrated | Archer, TX | 0.5 | 50 | |||
| May 19 | 6:27 PM CDT | EF1 | Cole, MO | 0.9 | 75 | |||
| May 19 | 7:15 PM CDT | EF0 | Clay, KS | 0.0 | 20 | |||
| May 19 | 7:22 PM CDT | Unrated | Carter, OK | 0.2 | 50 | |||
| May 19 | 7:24 PM CDT | Unrated | Carter, OK | 0.2 | 50 | |||
| May 19 | 7:27 PM CDT | Unrated | Coleman, TX | 0.1 | 25 | |||
| May 19 | 7:31 PM CDT | Unrated | Carter, OK | 0.2 | 50 | |||
| May 19 | 7:47 PM CDT | Unrated | Carter, OK | 2.0 | 400 | |||
| May 19 | 7:48 PM CDT | EF0 | Chase, KS | 0.2 | 50 | |||
| May 19 | 8:09 PM CDT | EF0 | Morris, KS | 0.0 | 25 | |||
| May 19 | 8:25 PM CDT | EF1 | Chase, KS | 0.8 | 60 | |||
| May 19 | 8:38 PM CDT | EF0 | Lyon, KS | 0.0 | 25 | |||
| May 19 | 9:32 PM CDT | Unrated | Johnston, OK | 1.5 | 50 | |||
| May 19 | 9:44 PM CDT | Unrated | Johnston, OK | 2.0 | 50 | |||
| May 19 | 9:56 PM CDT | Unrated | Johnston, OK | 6.0 | 50 | |||
| May 19 | 10:13 PM CDT | Unrated | Coal, OK | 3.0 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.